Article Text

PDF

Tiagabine treatment for epilepsy spares eyesight

Statistics from Altmetric.com

Worries that the antiepileptic drug tiagabine may damage vision long term—as often happens with vigabatrin—have been dispelled by a controlled study in the US. Tiagabine may not accumulate in the retina to the same extent, the authors suggest.

Tiagabine produced none of the visual abnormalities seen with vigabatrin, nor did other antiepilepsy drugs (AEDs) taken by the controls. Differences between vigabatrin and tiagabine or controls were significant for visual field and electroretinograms (ERGs). Eight patients in the control and tiagabine groups taking other AEDs affecting brain γ-aminobutyric acid (GABA) concentration—as vigabatrin does—also had normal results. The median length of treatment was shorter for tiagabine, 29 months versus 46 months for vigabatrin, but longer treatment with tiagabine is unlikely to harm vision as visual defects were evident with vigabatrin at 23 months.

The cross sectional controlled study compared visual acuity, colour vision, static and kinetic perimetry, and ERGs in epileptic adults, 12 taking tiagabine and 32 vigabatrin, and 14 controls taking other AEDs. Patients had taken tiagabine or vigabatrin for a minimum of six months at a stable dose, and other AEDs were permitted. None in the tiagabine or control group had previous exposure to vigabatrin.

Vigabatrin and tiagabine increase GABA in the brain, but in different ways. Vigabatrin also raises GABA in the retina, hence concern that other GABA-ergic drugs might have similar damaging effects on the retina. Other studies reporting effects of tiagabine on vision have been small and thrown up conflicting results.

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.